Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hep.C~HIV~Anemia
Oct 23, 2003

My husband is HIV+ for almost 20 years, now has Hep.C and has become anemic from the medication Copegus. He has been on Pegassyst for almost 3 weeks. My question is what is causing the intense burning in his intestines and how soon will the exhaustion start to abate? He has been on Procrit for 2 weeks now due to the anemia. Should he see a GastroIntestinal MD as well as his Infectious Disease MD?

Response from Dr. Frascino

Hello,

The exhaustion your husband is experiencing may well be due to his medication-induced anemia and should abate as the anemia resolves. Procrit can take 6 weeks to kick in.

The current best treatment for Hepatitis C is pegylated interferon (which can cause side effects described as "the flu from hell" and depression) plus ribavirin (which often causes anemia). Aggressive management of drug-induced side effects, such as treatment of anemia with Procrit, can improve your husband's chances of tolerating a full course of combination therapy for his Hep C.

Should your husband see a gastroenterologist (or liver specialist) in addition to his HIV specialist? Most HIV specialists do work closely with gastroenterologists/hepatololgists (liver specialists) on HIV/Hep C co-infected patients. Liver biopsy is often recommended prior to starting Hepatitis C combination therapy. Liver biopsies are performed by gastroenterologists (or hepatologists). So in general, yes, I'd recommend having a liver specialist in addition to his HIV specialist. Simultaneous treatment of HIV and Hepatitis C can be challenging. This is another case where 2 heads are often better than 1.

I'm not sure what is causing "the intense burning" sensation in your husband's intestines. But this would be a good question for his first visit to the gastroenterologist!

Encourage your husband to continue with his Procrit therapy. The dose may need to be adjusted based on his response, and he should have the adequacy of his "iron stores" checked (blood test) to ensure an optimal response to his Procrit therapy. Good luck.

Dr. Bob


Previous
A CALL FOR ACTION!!! PLEASE POST!!! :-)
Next
Fatigue due to medications, and smoking

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement